Nervous

Hi all I have first consultant appointment tomorrow after 3 months swollen hands and pain (and also in the winter the year before), stiffness spread to knees which are v bad at mo, and feet/toes painful on and off if I walk more than 15 mins. Feeling nervous and not sure what to expect at hospital. Half of me wants a diagnosis so something will be done and the other wants to pretend it will all go away.

Had to postpone an interview this week to 10 days time as wasn't feeling on form enough. Now worrying if rheum puts me on drugs from tomorrow and that scuppers me for the re-scheduled interview.

Uncertainty is hard. We also have a big holiday to the US with our kids already booked in 2 months time and wondering how I am going to be by then and how much will be able to do, as hubby wants to book theme park tickets etc now to get discounts and I am wondering how long I am going to be able to walk for etc......Hard to talk about it to him without feeling like giant hypochondriac/neurotic.

Feels lonely and scary :-( Woke early as hands hurting at 5am. Then knee got painfully stuck turning over in bed so I got up.

11 Replies

oldestnewest
  • Nothing like the middle of the night, or early morning to make things look at their worst....

    But I think you probably know in your heart that there is something wrong, and it needs help to get it to go away or calm down. People on here who have the most uncontrollable disease will probably shout at me - but for most of us there are many worse things we could have. It's horribly unwelcome, but life can be ok with an inflammatory disease. It will just be a bit different. Given this devil a name is the first step to conquering it.

    As for worries about next week, holidays and so on. Well that's where steroids can be wonder drugs. Best not to have them often, my rheumy gave me a limit of three times a year. But those three times were magical as I turned into superwoman overnight. So remember to ask your rheumy about them.

    Before I was diagnosed I was looking at adverts for wheelchairs as could hardly get across the room. Now, 6 years later the only use I would have for a wheelchair is to move a couple of large house plants around.

    Tomorrow is the beginning of things getting better......honest!

  • Thanks for reply and encouragement. I did have 5 days of prednisolone 30mg a day from GP over New year as swelling so bad - it made me very teary (although part of that could have been upset at GP saying he thought it is RA) and didn't make any difference to the hand/ pain/ joint situation. So this has made me worry about drugs affecting me at the interview

  • I hate the pred pills - like AC they make me totally loopy. But the depomedrone injections are brilliant for me, a completely different experience!

  • Hi Blighty--- there isn't much else I can add to the lovely reply from Helix-- I agree with all she has written.I have been on meds for 2 years now, and in spite of a " blip " at the moment , I am usually much better than I ever expected to be. Remember to write down any questions you need to ask, and a list of your symptoms. Good luck and let us know how you get on 😊

  • Thank you :-)

  • The only time I've needed a wheelchair was in the early days after diagnosis. Once at an airport, a sense of shame was quickly replaced by relief! You can plan for a scenario in which you'd need a wheelchair in the theme parks and at other points during your holiday, while it may turn out to be unnecessary, getting down to the practicalities might well make you feel more in control.

    I'm not sure why starting drugs would scupper your interview. Yes, they can cause side-effects but perhaps not nearly as often as you'd think from looking at forums etc. There's the 'internet-effect' whereby people who are having a tough time are much more likely to reach out than those who are having a smoother ride.

    As helixhelix says, it's very possible that your rheumy will start you on steroids which can provide a great initial reprieve from symptoms. Having said that, although my first course of steroids allowed me to walk more comfortably I still needed a stick, I still couldn't do much, but I felt much more optimistic and up to the challenge.

    The uncertainty is very hard as is the self-doubt. 5 years on I can still get the nagging feeling that I've pulled off a massive scam, that I'm basically a healthy woman pretending to have psoriatic arthritis, I've got the doctors fooled .... I cost the NHS a bomb, I've exploited my husband's good nature etc. etc. But we're talking mere moments of insanity. Overall I'm quite surprised by how far I've come and that having inflammatory arthritis has not been the total disaster I feared it would be.

    I think you need to talk to your husband .... chances are he may have a better grasp of the situation than you think. He too may feel the need to start talking, thinking, planning, understanding etc. etc. too.

    Wishing you a very productive appointment. Yes, it probably is the first step towards much better times.

  • Yes, we need to find out about airport help etc.

  • Don't worry about navigating US theme parks...they provide wheelchairs & altho I have not yet needed one..... I'd use one like a shot as you go to the front of the queue!

    I'm not being flippant ..those parks are exhausting even if you don't have aches & pains......but in US they are much better at providing help if you need it. In Florida drivers even get off the bus &'help,wheelchair users to get on the bus!

    Hope you get good advice from rheumy nurses...explain about your US trip & as other replies suggest ask for steroid injection about a week before you fly off.....but when you come home do try not to get hooked on Prednisolone.......I feel it's given as a quick fix.....use it to enjoy,your holiday but get on to more suitable meds ASAP.

    If you are diagnosed with RA - it is the pits.....but most of us on this site cope eventually !

    Good Luck & Bon Voyage!

  • You are right, am sure the Americans will accommodate and help - just stressing about me affecting everyone else around me including my kids and limiting what we can do (maybe not always a bad thing)

    So far Prednisolone was not helpful - had a blast of it from GP already and made no difference except tearfulness.

  • Ask about a Depomedrone injection. There are many different steroids ...Prednisolone is just one ..in my mind drug from hell!

    I have had great relief from Depo injections. It's given in the thigh (some doctors still give it in buttock, but my rheumy told me the thigh is safer as in buttock it can hit a nerve.)

    It calms down everything & is my "Go to" default when the meds I am on won't control the pain. I get it privately.....don't know if it's available on the NHS...but it's worth every penny. I'm lucky in that it can last up to three months, but I have read here it doesn't work for everybody.

    Maybe you could have a trial run to see if it works for you?

  • I'm sure you will be offered a depot of steroid. These saved my bacon, though the effects don't last long for me, it's still worth it! I went from not being able to roll over in bed, or get up from sitting, to almost normal.

    Some folks have a nasty time with drugs (myself included) but some find the right match straightaway. If not straightaway, usually after a couple of goes.

    Good luck with your appointment. Have a great holiday too!

You may also like...